What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 15, 5:32 PM CST, 57 minutes earlier.
Area forecast discussion, May 15, 5:32 PM CST, 57 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
632 PM CDT Fri May 15 2020
.AVIATION...
SHRA/TSRA will move across KDRT until 04Z and across the I-35 sites
between 03Z-09Z. Otherwise, SHRA will be in the VCNTY of the I-35
sites until 14Z. MVFR CIGs/VSBYs are expected at KAUS between 03Z-
22Z, KSAT/KSSF between 03Z-09Z. Otherwise VFR flying conditions will
prevail tonight through Saturday evening. Wind gusts up to 60 KTs
are possible with the strongest TSRA. Otherwise, E-SE winds 5 to 15
KTs will prevail.
&&
.PREV DISCUSSION... /ISSUED 302 PM CDT Fri May 15 2020/
SHORT TERM (Tonight through Saturday Night)...
Summary: Primary forecast concern has shifted over time from flash
flooding to large hail (mainly Rio Grande area) and damaging winds
as convective allowing models continue to indicate progressive storm
motions with cold-pool dominant, linear storm structures likely to
impact much of south-central TX this evening and overnight. While
flash flooding remains possible, the storms should be quick moving
for the most part, reducing the chance for excessive rainfall.
Storms will likely develop and move into the Rio Grande Plains in
the 4-7pm time frame, reaching the I-35 corridor between 11pm-3am.
Storms are expected to be mainly east and south of the forecast area
by 4-5am.
Details: Visible satellite imagery early this afternoon indicates a
gradual scattering of the low level cloud field. Temperatures are
mainly in the 80s for most with very moist dew points of 67-75. A
few spots should reach the low 90s this afternoon south and west.
Some weak early afternoon echoes have developed across the southern
Edwards Plateau this afternoon which was well forecast by the 16Z
HRRR. Some storms had also been having trouble sustaining updrafts
well out west over the Trans-Pecos region but have become more
robust as of 19Z.
A relatively stout shortwave trough axis was analyzed near El Paso
and this will provide the bulk of the large-scale ascent as PVA
continues to push to the west. The sub-tropical jet left exit region
will also provide diffluence aloft this evening and tonight.
Development of a large MCS is likely this evening and overnight. A
few convective allowing models continue to hint at the chance for
isolated showers and storms well ahead of the main show over our
eastern counties later today. Showers and storms have developed
along a remnant boundary over the Houston area, and this
activity/it's outflow will propagate westward over the next couple
of hours perhaps allowing this development to occur.
Mid-level lapse rates are very steep, already 8+ C/km out west and
growing. Very unstable air with MUCAPE north of 4000 J/kg is
available, perhaps even more than 5000 J/kg. However, deep layer
shear will be weak through the duration of the event, generally in
the 20-25 kt range. Thus, cold-pool dominant convective organization
will prevail as storms grow upscale. Early on, the threat for large
to very large hail near the Rio Grande will exist, however this will
gradually become a damaging wind event as the evening progresses.
Overall agreement between the CAMs is pretty good in regards to
hazard timing, with the slowest solution coming from the TTU-WRF and
NAMNest still indicating much of the main activity will be off to
the east by 4-5AM. However, TTU-WRF is also the most robust at
developing additional storms in an east-west orientation along and
south of the I-10/US-90 corridor during the morning hours. If this
were to verify, these areas would be more susceptible to the
isolated higher totals approaching 5" and thus an elevated flash
flood risk will exist if this occurs. Portions of Karnes, Gonzales,
Dewitt and Lavaca Counties would be especially at risk where heavy
rain fell on Tuesday and antecedent soil moisture conditions are
high. The rGEM and a couple of GEFS members are also hinting at this
possibility, so I believe it bears mentioning and keeping in mind,
however the ensemble signal for higher rainfall totals is much more
robust just to our east. Otherwise, given the progressive nature of
the MCS rainfall totals are expected to be in the 1-3" range for
most and only isolated flash flood impacts would result.
A few lingering showers and storms are possible over the east half
of the region tomorrow, but coverage is expected to be isolated at
best. Sunshine is expected west with highs in the low 90s. Sun will
eventually poke through over the east as well and with southeasterly
flow returning this will allow temperatures to top out near 80
despite the AM convection. The mid-level tough will close off but is
expected to gradually drift northeastward, keeping precipitation
chances low to nil as we head into Saturday evening.
LONG TERM (Sunday through Friday)...
An upper level low will be located over northeast Texas by early
Sunday morning. Behind this low, our region will be left in fairly
weak northwest flow aloft. The models don't always handle northwest
flow aloft very well and we will continue to keep a chance for
showers and storms in the forecast for the Hill Country and areas
along/east of the I-35/I-37 corridors. If anything, we could see a
little better coverage of showers and storms in the afternoon hours
and may need to increase rain chances slightly in subsequent
forecasts. Any activity that did manage to develop should weaken
quickly with the loss of daytime heating.
As we head into the early portion of the upcoming week, an upper
level ridge will build over northern Mexico into western Texas. We
will see a drying trend across our region with temperatures remaining
close to climatological normals through Monday. The mid and upper
level ridge will expand eastward across Texas through the mid to late
portion of next week, resulting in a warm and dry forecast for south
central Texas.
&&
.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry 68 82 68 86 66 / 90 50 10 20 10
Austin Bergstrom Intl Airport 68 81 67 86 65 / 100 50 10 20 10
New Braunfels Muni Airport 67 81 67 86 66 / 100 40 10 20 10
Burnet Muni Airport 66 81 65 84 63 / 80 40 10 20 -
Del Rio Intl Airport 67 92 70 93 71 / 80 10 - - -
Georgetown Muni Airport 68 82 66 84 64 / 80 40 20 20 10
Hondo Muni Airport 66 85 68 91 68 / 70 20 - 10 -
San Marcos Muni Airport 66 81 66 86 65 / 100 40 10 20 10
La Grange - Fayette Regional 70 80 69 85 67 / 80 50 20 30 10
San Antonio Intl Airport 68 83 69 88 68 / 90 30 - 20 -
Stinson Muni Airport 69 84 69 89 69 / 90 30 - 20 -
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Short-Term/Aviation...04
Long-Term...05
Decision Support...Platt
Hazardous weather outlook, May 15, 12:16 PM CST, 6 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
116 PM CDT Fri May 15 2020
TXZ171>173-183>194-202>209-217>225-228-161830-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
116 PM CDT Fri May 15 2020
This Hazardous Weather Outlook is for South-Central Texas..
.DAY ONE...This Afternoon And Tonight.
There is an enhanced risk for severe storms this afternoon
through late tonight across much of South Central Texas. The
greatest threat for large hail will be across the Rio Grande
Plains and Western Hill Country. Damaging wind threat is in place
for all of South Central Texas. In addition to the severe risk,
there is a chance for locally heavy rainfall and flash flooding. 1
to 3 inches of rainfall is possible with isolated amounts up to 5
inches which could lead to flash flooding impacts.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
In the hours before
Special weather statement, May 15, 5:21 PM CST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
621 PM CDT Fri May 15 2020
TXZ183-160000-
Val Verde TX-
621 PM CDT Fri May 15 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN VAL VERDE COUNTY
UNTIL 700 PM CDT...
At 619 PM CDT, Doppler radar was tracking a strong thunderstorm near
Juno, moving east at 35 mph.
Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This storm will remain over mainly rural areas of northeastern Val
Verde County crossing FM 189.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Austin San Antonio.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Texas.
LAT...LON 3027 10119 3029 10116 3029 10070 3027 10070
3011 10109
TIME...MOT...LOC 2319Z 247DEG 30KT 3023 10106
BFLocal storm report, May 15, 5:39 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
639 PM CDT FRI MAY 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM TSTM WND GST 2 N LAKE VIEW 29.49N 100.94W
05/15/2020 M45 MPH VAL VERDE TX PUBLIC
&&
EMPSpecial weather statement, May 15, 5:40 PM CST, 49 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
640 PM CDT Fri May 15 2020
TXZ193-194-209-160015-
Bastrop TX-Fayette TX-Lee TX-
640 PM CDT Fri May 15 2020
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL BASTROP...SOUTH
CENTRAL LEE AND NORTH CENTRAL FAYETTE COUNTIES UNTIL 715 PM CDT...
At 639 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Giddings, moving north at 15 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Giddings, Fedor, Paige, Serbin, Northrup, Waldeck, Loebau, Warda,
Plum, Hills, West Point, Winchester, Lincoln, Nechanitz and Manheim.
LAT...LON 2985 9706 3025 9718 3039 9691 3005 9677
TIME...MOT...LOC 2339Z 165DEG 12KT 3005 9693
CP
Local storm report, May 15, 5:55 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
655 PM CDT FRI MAY 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0643 PM TSTM WND GST 2 WNW DEL RIO 29.37N 100.93W
05/15/2020 M55 MPH VAL VERDE TX ASOS
WIND GUST OF 55 MPH RECORDED BY THE DEL RIO
ASOS.
&&
EMPSpecial weather statement, May 15, 6:25 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
725 PM CDT Fri May 15 2020
TXZ192-193-160100-
Bastrop TX-Travis TX-
725 PM CDT Fri May 15 2020
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL TRAVIS AND CENTRAL
BASTROP COUNTIES UNTIL 800 PM CDT...
At 725 PM CDT, Doppler radar was tracking a strong thunderstorm over
Bastrop, moving north at 15 mph.
Penny size hail will be possible with this storm.
Locations impacted include...
Bastrop, Circle D-KC Estates, Camp Swift, Wyldwood, Webberville,
Phelan, Bastrop State Park, Hills Prairie, Alum Creek, McDade, Cedar
Hills, Butler, Garfield and Buescher State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3001 9744 3029 9757 3035 9722 3004 9720
TIME...MOT...LOC 0025Z 166DEG 12KT 3008 9735
CP
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 891092, 891093, 891094, 891095, 891096, 891097, 891099, 891100, 891101, 891102, 891103, 891104, 891105.